An 18-year-old woman, gravida 3, para 2, presented at 24 weeks of gestation with preterm premature rupture of membranes. She was started on nifedipine for tocolysis and to facilitate administration of steroids. Two and a half hours later, the patient developed tachycardia and hypotension. Sepsis from chorioamnionitis, acute cardiac event and pulmonary embolism were considered as differential diagnoses. Laboratory and radiological investigations, however, ruled out these possible causes of haemodynamic instability. Her clinical condition deteriorated and hypotension remained intractable despite aggressive fluid resuscitation. An emergency caesarean section at 24 weeks of gestation was carried out in the interest of saving the mother's life. The haemodynamic status of the patient recovered rapidly postcaesarean section. This case report highlights the rare but potentially serious adverse effects of hypotension in administration of nifedipine; and thus reminds us of the importance of judicious prescription and careful titration of nifedipine as a tocolytic.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.